Nebraska, 2009Hail and Damaging Winds in Nebraska, June 23, 2009
June 23, 2009 · NWS OAX · 6 events in 4 counties and zones
Thunderstorms that developed in western Nebraska during the late evening of June 22nd moved into western Iowa around noon on the 23rd. The storms created an outflow boundary which collided with very unstable conditions, temperatures of 90 to 95 degrees and dew point temperatures in the upper 70s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms that developed in western Nebraska during the late evening of June 22nd moved into western Iowa around noon on the 23rd. The storms created an outflow boundary which collided with very unstable conditions, temperatures of 90 to 95 degrees and dew point temperatures in the upper 70s. This caused new thunderstorm development near the Missouri River north of Omaha by mid afternoon. These storms moved southeast clipping the Omaha metro area with and additional thunderstorm development farther west by evening. The storms were mainly wet micro-burst producers although some hail was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 23, 2:05 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 23, 2:05 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT TUE JUN 23 2009
.SHORT TERM...TONIGHT THROUGH FRIDAY
MAIN ISSUE IN THE SHORT TERM IS COLD FRONT POSITION TONIGHT AND
WEDNESDAY...AND RELATED PRECIP CHANCES AND TEMPERATURES. A WEAK
FRONTAL BOUNDARY WILL SETTLE NEAR THE MN/IA BORDER OVERNIGHT
TONIGHT...AND THEN WILL EJECT SOUTHWARD DURING THE DAY WEDNESDAY AS A
MID LEVEL WAVE MOVES THROUGH THE AREA. BEST CHANCES FOR TSTM
FORMATION WILL BE OVERNIGHT TONIGHT IN THE WAKE OF AN OUTFLOW
BOUNDARY...AND AGAIN LATE TOMORROW AFTERNOON AFTER RAPID
DESTABILIZATION THROUGH DIURNAL HEATING. ANY PRECIP THAT FORMS ALONG
THE BOUNDARY WEDNESDAY AFTERNOON AND EVENING WILL BE ABLE TO PERSIST
IN A FAVORABLE PREFRONTAL ENVIRONMENT...SO HAVE EXTENDED POPS THROUGH
THE OVERNIGHT HOURS.
TEMPERATURES SOUTH OF THE BOUNDARY WILL WARM ONCE AGAIN TO NEAR 100
DEGREES...DEWPOINTS WILL REMAIN IN THE MID TO UPPER 70S IN THIS
AIRMASS...AND ANY PRECIPITATION THAT FORMS THIS AFTERNOON AND TONIGHT
WILL ENHANCE LOCAL MOISTURE. EXTENDED THE HEAT ADVISORY FOR COUNTIES
THAT WILL REMAIN IN THE WARM SECTOR TOMORROW...AND HAVE UPGRADED TO
AN EXCESSIVE HEAT WARNING WHERE HEAT INDICES WILL REACH 110 FOR THE
THIRD DAY IN A ROW.
FRONTAL BOUNDARY SHOULD BE OUT OF THE AREA BY THURSDAY MORNING AND
HIGH PRESSURE WILL BUILD INTO THE AREA...SO REST OF THE SHORT TERM
LOOKS RELATIVELY QUIET. TEMPERATURES IN THE SLIGHTLY COOLER AIRMASS
SHOULD REMAIN OUT OF ADVISORY CRITERIA AFTER WEDNESDAY.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
LATEST GFS AND ECM STILL SHOWING SIGNIFICANT DIFFERENCES WRT LARGE
SCALE FLOW AS WELL AS SFC FEATURES. HOWEVER...BOTH FOCUS CONVECTIVE
DEVELOPMENT AROUND A SFC COLD FRONT DROPPING INTO THE CNTRL PLAINS
FRIDAY NIGHT/SATURDAY TIME-FRAME. AS WITH THE LAST SEVERAL RUNS...
DIFFICULT PINNING DOWN SFC BNDRY POSITION DURING THIS TIME GIVEN
VARIOUS TIMING SOLUTIONS TO SHORTWAVE TROFS PUSHING ACROSS SRN
CANADA ALONG WITH AMPLIFYING UPPER RIDGES OVER THE NRN/CNTRL
PLAINS. FOR THE MOST PART THOUGH...BOTH GFS/ECM DO SUGGEST THE SFC
COLD FRONT WILL EVENTUALLY DROP SOUTH OF THE CWA BY LATE SAT AFTN
AND KEEP IT SOUTH THRU THE PD. ON TUESDAY...BOTH PROG ANOTHER COLD
AIRMASS APPROACHING THE CWA FROM THE NORTH. THEREFOR...WILL DESIGN
POPS AROUND ANTICIPATED FROPA DAY 4...THEN TOKEN LOW POPS
THEREAFTER TO SATISFY UNCERTAINTIES.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 24/18Z.
VFR CONDS ARE GENERALLY EXPECTED THRU THE PERIOD. TSRA ARE LIKELY TO
DVLP ALNG AN OUTFLOW BOUNDARY THIS EVNG BETWEEN THE OMA AND OFK
TERMINALS. SOME OF THIS ACTIVITY WL LIKELY SINK TO THE SOUTH AND MAY
AFFECT THE OMA TAF. TIMING UNCERTAINTIES PRECLUDE MENTION AT THIS
TIME DUE TO THE MESOSCALE NATURE OF THE CONVECTION...BUT WL CONT TO
MONITOR. OTHERWISE...CONVECTION POSSIBLE OVERNIGHT OFK...BUT AGAIN
UNCERTAINTIES AS TO WHEN HI PLAINS CONVECTION WL WORK EWD PRECLUDES
MENTION ATTM. WHEN CONVECTION DOES AFFECT A TERMINAL...MVFR CONDS
ARE LIKELY.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR NEZ034-042>045-050-
051-065-066-078-088-089.
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR NEZ052-053-
067-068-090>093.
IA...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR IAZ043-055-056.
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR IAZ069-079-
080-090-091.
&&
LAFLIN/DEE/JBHazardous weather outlook, Jun 23, 3:33 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
433 PM CDT TUE JUN 23 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
433 PM CDT TUE JUN 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE
LIKELY THIS EVENING IN SOUTHWEST IOWA AND PARTS OF EAST CENTRAL
AND SOUTHEAST NEBRASKA...GENERALLY SOUTH OF A LINE FROM DENISON
TO ALBION AND NORTH OF A LINE FROM SHENANDOAH TO CRETE. THIS
INCLUDES THE INTERSTATE 80 CORRIDOR AND THE METRO AREAS OF OMAHA
AND LINCOLN. VERY UNSTABLE WILL IGNITE THUNDERSTORMS ALONG A WEAK
FRONTAL BOUNDARY DRAPED ACROSS THIS AREA. THE THUNDERSTORMS WILL
TEND TO MOVE EAST SOUTHEAST...BUT MORE STORMS DEVELOPING TO THE
WEST IN SOUTH CENTRAL NEBRASKA MAY MOVE MORE TO THE NORTHEAST.
MORE THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT...AND THEN AGAIN
WEDNESDAY. SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON WEDNESDAY AS
THE HOT AND HUMID AIR WILL PROVIDE PLENTY OF INSTABILITY IN THE
HEAT OF THE AFTERNOON.
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE EVENING. HEAT
INDICES APPROACHING 110 CAN BE EXPECTED IN AREAS SOUTH OF
INTERSTATE 80 UNTIL JUST AFTER SUNSET. THE HEAT WILL CONTINUE
WEDNESDAY AS WELL. HEAT ADVISORIES AND AN EXCESSIVE HEAT WARNING
ARE POSTED FOR SOUTHWEST IOWA...EAST CENTRAL AND SOUTHEAST
NEBRASKA THROUGH WEDNESDAY EVENING. HEAT INDICES ABOVE 110 ARE
LIKELY WEDNESDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY
NIGHT...WITH SEVERE STORMS CONTAINING LARGE HAIL AND DAMAGING
WINDS POSSIBLE.
MORE THUNDERSTORMS ARE POSSIBLE FROM FRIDAY INTO SATURDAY NIGHT AS
ANOTHER COLD FRONT DROPS INTO THE PLAINS. SEVERE STORMS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...BUT WILL NOT BE
NEEDED LATER TONIGHT AND WEDNESDAY.
In the hours before
Local storm report, Jun 23, 2:41 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
341 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST WOODBINE 41.74N 95.71W
06/23/2009 E60 MPH HARRISON IA TRAINED SPOTTER
NUMEROUS 3 TO 4 INCH DIAMETER BRANCHES BROKEN
&&
DEELocal storm report, Jun 23, 2:50 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
350 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 2 NW LITTLE SIOUX 41.83N 96.05W
06/23/2009 E70 MPH HARRISON IA CO-OP OBSERVER
3 TO 4 INCH DIAMETER LIMBS BROKEN...CORNFIELD FLATTENED
&&
DEELocal storm report, Jun 23, 2:52 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
352 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG WOODBINE 41.74N 95.71W
06/23/2009 HARRISON IA TRAINED SPOTTER
TREES SPLITTING FROM WIND GUSTS. ESTIMATED 70 MPH GUSTS.
&&
LANDSVORKLocal storm report, Jun 23, 2:56 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
356 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND GST 5 NE LOGAN 41.70N 95.72W
06/23/2009 E65 MPH HARRISON IA TRAINED SPOTTER
6-8 INCH BRANCHES DOWN.
&&
MAYESLocal storm report, Jun 23, 3:21 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
421 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 5 E EARLING 41.78N 95.32W
06/23/2009 E70 MPH SHELBY IA TRAINED SPOTTER
60-70 MPH WINDS AT LEAST. CROPS LAYING DOWN.
&&
MAYESLocal storm report, Jun 23, 3:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
439 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG PANAMA 41.73N 95.48W
06/23/2009 SHELBY IA EMERGENCY MNGR
POWER POLE SNAPPED BY MOSQUITO CREEK. TIME ESTIMATED.
0410 PM TSTM WND DMG HARLAN 41.65N 95.33W
06/23/2009 SHELBY IA EMERGENCY MNGR
OUTBUILDING DAMAGED. TIME ESTIMATED.
&&
MAYESThunderstorm Wind, Douglas
- When
- June 23, 4:10 PM CST to 4:20 PM CST
- Where
- Douglas County, 0.86 mi SW of Omaha to 1.43 mi ESE of May
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.260, -96.010
A micro-burst thunderstorm produced wind gusts estimated at over 60 mph. The winds knocked down trees and power lines in the southeast part of Omaha. Up to 6800 OPPD customers lost their power from the storm. The Omaha Public Works Department received about 15 reports of tree damage and a similar number of traffic light outages.
Thunderstorm Wind, Sarpy
- When
- June 23, 5:00 PM CST to 5:10 PM CST
- Where
- Sarpy County, 1.77 mi NW of Avery to 0.52 mi E of Avery
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.191, -95.950
A wet micro-burst thunderstorm knocked down trees and limbs which downed power lines on the north side of Bellevue.
Thunderstorm Wind, Butler
- When
- June 23, 5:07 PM CST to 5:10 PM CST
- Where
- Butler County, 2 mi NW of Rising City to Rising City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.221, -97.327
Spotters estimated wind gusts of around 60 mph from northwest of Rising City into town. The winds were accompanied by nickel-size hail.
Hail, Butler
- When
- June 23, 5:13 PM CST
- Where
- Butler County, Rising City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.200, -97.300
Accompanied by thunderstorm wind gusts estimated at 60 mph.
Thunderstorm Wind, Butler
- When
- June 23, 5:30 PM CST
- Where
- Butler County, 2.6 mi W of David City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.250, -97.180
A spotter estimated wind gusts from a thunderstorm reached around 60 mph.
Thunderstorm Wind, Saline
- When
- June 23, 8:00 PM CST
- Where
- Saline County, 0.53 mi W of Tobias
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.420, -97.340
A decaying thunderstorm flattened corn in the Tobias area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 23, 20092 deaths · 4 injured · $75,000 · EF0 · 17 events
- Tornadoes and Flash Flood in Florida, June 23 to 24, 20091 death · $751,000 · EF1 · 17 events
- Flash Flooding and Hail in Iowa, June 23, 2009$1.1 million · 1.75 in hail · 95 events
- Heat in Texas, June 23, 20091 death · 1 event
- Flash Flood and Damaging Winds in Iowa, June 23, 20091 injured · $40,000 · 70 kt wind · 44 events
- Damaging Winds in Mississippi, June 23, 20091 injured · $173,000 · 60 kt wind · 7 events
- Tornadoes and Flash Flood in Nebraska, June 23, 2009$180,000 · EF0 · 9 events
- Hail in Nebraska, June 23, 2009$205,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Wind in New Mexico, June 23 to 24, 2009$200,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Florida, June 23, 20092 injured · $18,000 · 61 kt wind · 26 events
- Hail and Damaging Winds in Arkansas, June 23, 2009$90,000 · 50 kt wind · 6 events
- Coastal Flood in Georgia, June 23, 2009$50,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167543, 167537, 167538, 167539, 167541, 167542.